Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 206, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 8, 2021, 5:00 PM EDT for Allegheny County, Washington County, Westmoreland County, Pennsylvania. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2021, 5:00 PM EDT (21:00 UTC)
- Expired
- Aug 8, 2021, 5:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allegheny County, PA, Washington County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 40 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 5:01 PM EDT | TSTM WND DMG | 1 Ese Hackett, PA | TREES AND LIMBS DOWN NEAR FINLEYVILLE FROM MICROBURST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
450
WUUS51 KPBZ 082100
SVRPBZ
PAC003-125-129-082130-
/O.NEW.KPBZ.SV.W.0206.210808T2100Z-210808T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
500 PM EDT Sun Aug 8 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
East central Washington County in southwestern Pennsylvania...
Southern Allegheny County in southwestern Pennsylvania...
Western Westmoreland County in southwestern Pennsylvania...
* Until 530 PM EDT.
* At 459 PM EDT, a severe thunderstorm was located over Gastonville,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Gastonville, South Park Township, Jefferson Hills, Monessen,
Donora, Monongahela, Charleroi, Bentleyville, New Eagle, Wickerham
Manor-Fisher, Baidland, and North Charleroi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4026 8006 4030 7997 4016 7980 4010 8002
TIME...MOT...LOC 2059Z 332DEG 12KT 4026 8000
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RACKLEY1 follow-up statement
331
WWUS51 KPBZ 082120
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
520 PM EDT Sun Aug 8 2021
PAC003-125-129-082130-
/O.EXP.KPBZ.SV.W.0206.000000T0000Z-210808T2130Z/
Washington PA-Allegheny PA-Westmoreland PA-
520 PM EDT Sun Aug 8 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON...
SOUTHERN ALLEGHENY AND WESTERN WESTMORELAND COUNTIES WILL EXPIRE AT
530 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4026 8006 4030 7997 4016 7980 4010 8002
TIME...MOT...LOC 2120Z 332DEG 12KT 4020 7996
$$
RACKLEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:09 PM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 8, 1:09 PM EDT, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 109 PM EDT Sun Aug 8 2021 .SYNOPSIS... Isolated showers and storms are possible today as a trough of low pressure exits east. Hot and humid conditions will prevail through mid-week. The best chance for rainfall will be Tuesday or Wednesday. Again, not all places will see rain. && .NEAR TERM /THROUGH TONIGHT/... Warm, moist advection in sly flow has maintained dewpoint values in the mid to upper 60s; and with upper troughing still evident across the region, a few showers and thunderstorms may develop through the remainder of this afternoon as ML CAPE values near ~500 J/kg. Overall coverage should be limited due to poor mid-level lapse rates hindering updraft strength, with best coverage progged in the ern ridges. Any remaining precip should quickly diminish this evening as a pattern change evolves and a ridge builds in response to a digging central Plains trough. As a result, overnight temperature will remain above climatological norms. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... The aforementioned trough should continue to dig across the Great Lakes Monday, supporting an amplifying ridge across the forecast area. This translates to above normal high temperature values in the upper 80s (higher terrain and I-80 corridor) to low 90s elsewhere. Despite the anticipated, warmer conditions; apparent temperature values should remain fairly true to that of actual temperature readings, with no need for Heat Advisory headlines (criteria: 100-104F). Precipitation chances should increase into early Tuesday as sly wind advects sufficient moisture into the area ahead of the crossing trough. Models indicate showers associated with an leading shortwave across the region early Tuesday, with additional shower and thunderstorm development Tuesday afternoon and evening. Forecast soundings suggest steepening lapse rates aloft as the trough digs through, promoting CAPE values in excess of 1000 J/kg. Available instability, combined with anticipated mid-level dry advection, should support the potential for downburst wind in any stronger storm that may develop through Tuesday evening. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... An active pattern should persist Wednesday as a trough of low pressure, centered near Manitoba, CA digs across the northern tier of the CONUS. With the region situated on the ern base of that trough and northern periphery of sern CONUS high pressure; continued warm and humid conditions should prevail, with embedded shortwaves within broad troughing driving daily precip chances. Relief, in the form of a crossing cold front, will return temperature to climatological norms by this weekend. && .AVIATION /17Z SUNDAY THROUGH THURSDAY/... High confidence forecast save for two areas; 1) any MVFR fog that develops at DUJ and FKL. 2) showers and storms this afternoon affecting airports? Isolated showers and storms have developed and will continue through the afternoon hours. Upper level support becomes less favorable later this afternoon and early evening yielding to decreasing coverage. As of now, the best shot at a MVFR vis restriction would be MGW and HLG through 20Z. VFR weather is predicted the entire forecast window. As stated above, confidence is too low for fog insertion at airports save for DUJ overnight. Wind will be light from the southwest shifting to the south Monday midday between 5 to 10 kts. .Outlook... Scattered to numerous showers and thunderstorms are possible Tuesday and Wednesday which could create restrictions mainly to visibility. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Aug 8, 1:06 PM EDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 106 PM EDT Sun Aug 8 2021 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-091715- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 106 PM EDT Sun Aug 8 2021 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 8, 3:11 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
311 PM EDT Sun Aug 8 2021
OHZ040-049-050-081945-
Jefferson OH-Harrison OH-Carroll OH-
311 PM EDT Sun Aug 8 2021
...A strong thunderstorm will impact portions of northeastern
Harrison, northwestern Jefferson and southeastern Carroll Counties
through 345 PM EDT...
At 311 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carrollton, moving southeast at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bergholz, Amsterdam, Harlem Springs, and Kilgore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4049 8112 4057 8106 4052 8083 4036 8097
TIME...MOT...LOC 1911Z 297DEG 16KT 4052 8105
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RACKLEYSpecial weather statement, Aug 8, 4:56 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
456 PM EDT Sun Aug 8 2021
PAZ021-029-073-075-082130-
Westmoreland PA-Washington PA-Allegheny PA-Fayette PA-
456 PM EDT Sun Aug 8 2021
...A strong thunderstorm will impact portions of southeastern
Washington, south central Allegheny, southwestern Westmoreland and
northwestern Fayette Counties through 530 PM EDT...
At 456 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gastonville, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bethel Park, McMurray, Gastonville, Baldwin, Upper St. Clair, South
Park Township, Jefferson Hills, Pleasant Hills, Monessen, California,
Donora, and Monongahela.
This includes Interstate 70 in Pennsylvania between mile markers 28
and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4030 8010 4034 7997 4014 7976 4005 8007
TIME...MOT...LOC 2056Z 332DEG 12KT 4027 8001
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RACKLEYThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 4:56 PM EDT | Special Weather Statement | PBZ | Washington | 34 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.